Dupilumab-Induced Psoriasiform Injury Reported in Pediatric Patients

0


A recent investigation of the psoriasiform lesions that have appeared in some patients during effective treatment with dupilumab for atopic dermatitis in children concluded that topical corticosteroids should be considered as a potential treatment of the lesions before stopping the drug. use of dupilumab in pediatric populations.

The investigators, led by Amy Paller, MD, MSc, Northwestern University Feinberg School of Medicine, Chicago, noted that the development of psoriasiform rashes and psoriasis after initiation of dupilumab was first recorded in reports from adult cases after approval by the Food and Drug Administration. for this age group.

Other clinical adverse events, such as injection site reactions and conjunctivitis, have been noted repeatedly in clinical trials.

Biopsies in adult patients have shown a myriad of features of psoriasis, including parakeratosis, hyperkeratosis, acanthosis with elongated ridges, etc.

In the present study, Paller and colleagues presented a series of 7 children, 6 of whom developed psoriasiform rashes along with improvement in atopic dermatitis when taking dupilumab. The last child had developed unrecognized psoriasis which was revealed when her concomitant severe atopic dermatitis responded to dupilumab.

The methods

Paller and his colleagues used the medical records of pediatric patients who developed psoriasiform lesions while using the biologic. All patient data were retrospectively reviewed.

The 6 children with new psoriasiform rashes were between 4 and 18 years old. All the children had severe atopic dermatitis at baseline.

Information extracted from the charts included: treatment dose of dupilumab, response to dupilumab, development, treatment, management of psoriasiform dermatitis, continued use of dupilumab, co-morbidities and last follow-up date.

The results

Investigators reported that new psoriasiform plaques appeared within a median of 8 months of treatment with dupilumab, not usually at sites of previous dermatitis. They noted that the lesions appeared markedly different from those acquired by atopic dermatitis.

In 1 patient (referred to as Patient 1), the psoriasiform lesions appeared only during increasing the dose of dupilumab to achieve a reduction in severity of severe to moderate severity. It was only after the patient stopped the dupilumab for an inadequate response of atopic dermatitis and received 2 doses of ustekinumab initially and 4 weeks in addition to the triamcinolone ointment, that the psoriasiform lesions resolved. in 2 weeks.

However, 4 of the remaining 5 patients continued on dupilumab and experienced complete resolution of the psoriasiform lesions within 1 to 2 months of starting topical corticosteroid ointment. Of these patients, 3 had recurrence of the psoriasiform lesions which were managed with reinstatement of TCS while continuing on dupilumab.

Concerning the seventh patient whose psoriasiform lesions were masked by her atopic dermatitis, the lesions persisted.

Paller and colleagues noted that the factors that predisposed these patients to psoriasiform lesions remained unclear throughout the study, although treatment with dupilumab was shown to suppress skin expression of Th17 pathway genes in adults with atopic dermatitis, concomitant with its greater inhibition of the expression of Th2 pathway genes.

In previous studies, injured skin from adults with psoriasiform lesions associated with dupilumab was biopsied for mRNA expression studies and showed increased expression of IL-23A »IL-17A in 5 affected individuals, as well as IL-17A> IL-12B »IL-23A in 1 patient.

For Paller and his fellow researchers, these observations confirmed the immunophenotype of psoriasis and may suggest heterogeneity of the response, and data collected in previous studies could help determine the heterogeneity and underlying pathogenesis of induced psoriasiform lesions. with dupilumab in children.

Despite these uncertainties, the researchers believed that in many cases of psoriasiform lesion in pediatric patients, standard topical corticosteroids could be supported.

“At least 1 to 2 months of treatment with medium to strong TCS should be considered before stopping dupilumab in affected children and adolescents, given their excellent response in our series,” wrote L ‘team.

The study, “Psoriasiform dermatitis during treatment with dupilumab for moderate to severe atopic dermatitis in children,” has been published online in Pediatric Dermatology.


Leave A Reply

Your email address will not be published.